Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 100, NWS Springfield, MO

May 6, 2012Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2012, 1:57 PM CDT for Barry County, Missouri. It was in force for 63 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 1:57 PM CDT (18:57 UTC)
Expired
May 6, 2012, 3:00 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barry County, MO

The radar

The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 2:05 PM CDTHAIL 0.75Wheaton, MO
May 6, 2:16 PM CDTHAIL 12 W Washburn, MO
May 6, 2:20 PM CDTHAIL 0.75Washburn, MO
May 6, 2:53 PM CDTTSTM WND GST 605 S Mcdowell, MO
May 6, 2:53 PM CDTHAIL 0.754 Se Cassville, MO
May 6, 2:53 PM CDTHAIL 0.885 S Mcdowell, MO
May 6, 3:05 PM CDTHAIL 0.882 Nw Jenkins, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS53 KSGF 061857
SVRSGF
MOC009-062000-
/O.NEW.KSGF.SV.W.0100.120506T1857Z-120506T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 PM CDT

* AT 152 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM WHEATON TO 8 MILES WEST OF SELIGMAN...AND
  MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CASSVILLE...WASHBURN...EXETER...SELIGMAN...PURDY...RIDGLEY...
  WAYNE...BUTTERFIELD...MCDOWELL...PLEASANT RIDGE...EAGLE ROCK...
  MADRY...JENKINS...GOLDEN...SHELL KNOB AND WHEELERVILLE.

THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3679 9407 3690 9392 3693 9385 3692 9362
      3682 9361 3682 9357 3650 9358 3649 9407
TIME...MOT...LOC 1857Z 268DEG 17KT 3674 9405 3650 9405

HAIL...1.00IN
WIND...60 MPH

$$

CRAMER
2 follow-up statements
969 
WWUS53 KSGF 061921
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT SUN MAY 6 2012

MOC009-062000-
/O.CON.KSGF.SV.W.0100.000000T0000Z-120506T2000Z/
BARRY MO-
221 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY COUNTY
UNTIL 300 PM CDT...

AT 216 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM PURDY TO SELIGMAN...AND MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...THE WHEATON FIRE DEPARTMENT OBSERVED DIME SIZE HAIL.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
CASSVILLE...EXETER...SELIGMAN...PURDY...WAYNE...BUTTERFIELD...
MCDOWELL...PLEASANT RIDGE...EAGLE ROCK...MADRY...JENKINS...GOLDEN...
WHEELERVILLE AND SHELL KNOB.

THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3649 9404 3660 9405 3673 9403 3679 9407
      3690 9392 3693 9385 3692 9362 3682 9361
      3682 9357 3650 9358
TIME...MOT...LOC 1920Z 267DEG 15KT 3681 9396 3651 9397

HAIL...1.00IN
WIND...60 MPH

$$

CRAMER
995 
WWUS53 KSGF 061947
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT SUN MAY 6 2012

MOC009-062000-
/O.CON.KSGF.SV.W.0100.000000T0000Z-120506T2000Z/
BARRY MO-
247 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY COUNTY
UNTIL 300 PM CDT...

AT 245 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF CASSVILLE TO 7 MILES EAST OF
SELIGMAN...AND MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
EAGLE ROCK...JENKINS...MADRY...GOLDEN...SHELL KNOB AND WHEELERVILLE.

THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3659 9397 3667 9395 3672 9393 3684 9390
      3693 9376 3692 9362 3682 9361 3682 9357
      3650 9358 3649 9393
TIME...MOT...LOC 1947Z 269DEG 15KT 3681 9379 3651 9380

HAIL...1.00IN
WIND...60 MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:30 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 6, 11:30 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CDT SUN MAY 6 2012

...UPDATE TO AVIATION...

.DISCUSSION...

IT LOOKS TO BE A MESSY NEXT 24 TO 36 HOURS ACROSS THE CWA AS
WEAKLY ORGANIZED CONVECTION MOVES THROUGH THE AREA.  ONCE THIS
APPROACHING SYSTEM MOVES THROUGH HOWEVER...A COMFORTABLE STRETCH OF
SPRING WEATHER APPEARS TO BE ON TAP FOR THE REGION.

STARTING OUT EARLY THIS MORNING...RATHER COMPLEX BUT GENERALLY WEAK
SOUTHWEST FLOW IS IN PLACE ALOFT OVER THE AREA.  AT THE
SURFACE...LOW PRESSURE CONTINUES TO ORGANIZE OVER THE HIGH
PLAINS...WITH EXPANSIVE SURFACE TROUGHING EXTENDING INTO THE
NORTHERN PLAINS ALONG A SHARPENING SURFACE FRONT.  A LARGE LINEAR
MCS HAD DEVELOPED OVERNIGHT FROM NEBRASKA THROUGH MUCH OF SOUTHERN
MINNESOTA.

OUTFLOW HAS SURGED WELL AHEAD OF THIS CONVECTION AS OF 07Z THIS
MORNING...AND THIS BOUNDARY WILL LIKELY BE THE INITIAL FOCUS FOR
CONVECTION OVER THE SGF CWA BY MIDDAY.  SUSPECT THAT THIS BOUNDARY
WILL BEGIN TO IMPINGE ON THE NORTHWESTERN PERIPHERY OF THE CWA
BETWEEN 18Z AND 21Z TODAY...ABOUT THE TIME THAT A VERY UNSTABLE
AIRMASS WILL BE EFFECTIVELY UNCAPPED.  ONCE SURFACE INHIBITION
ERODES...LIFT ALONG THE OUTFLOW WILL HAVE A VERY WARM AND MOIST LOW
LEVEL AIRMASS AVAILABLE TO TAP INTO...WITH RATHER STEEP MID LEVEL LAPSE
RATES ALOFT.  AS A RESULT...4000+ J/KG OF SFC CAPE WILL BE COMMON
OVER THE REGION...WITH FORECAST SOUNDINGS SUGGESTING NEARLY 1000
J/KG AVAILABLE THROUGH THE HAIL GROWTH LAYER.  WHILE INSTABILITY
WILL BE HIGH TO EXTREME IN NATURE...OVERALL WEAK BULK SHEAR VALUES
(AROUND 20 KTS THROUGH 0-6 KM LAYER) WILL MAKE CONVECTIVE
ORGANIZATION DIFFICULT TO COME BY.  WITH THAT IN MIND...DO BELIEVE
THE GREATEST SEVERE THREAT WILL BE FROM LARGE (PERHAPS VERY LARGE IN
A FEW INSTANCES) HAIL AS STORMS INITIALLY DEVELOP...AS WELL AS LOCALIZED
DOWNBURSTS DUE TO PRECIP LOADING PROCESSES.  THE TORNADO THREAT
APPEARS QUITE LOW AT THIS TIME...THOUGH ANY STORM MERGERS AND/OR
BOUNDARY INTERACTIONS THAT MAY ACT TO LOCALLY INCREASE HELICITY
VALUES WILL NEED TO BE WATCHED VERY VERY CAREFULLY...DUE TO THE VERY
HIGH INSTABILITY ALREADY IN PLACE.

ALONG WITH THE SEVERE WEATHER THREAT...WILL ALSO NEED TO BE MINDFUL
OF HEAVY RAIN POTENTIAL.  OVERALL STORM MOTIONS ARE EXPECTED TO BE
RATHER SLOW...AS WELL AS BOUNDARY-PARALLEL.  WHEN COMBINED WITH PWAT
VALUES APPROACHING 2 INCHES...THIS SUGGESTS THAT HEAVY RAIN/FLASH
FLOODING COULD BE POSSIBLE IN AT LEAST A LOCALIZED FASHION.  MOST
FAVORED AREA FOR THIS WILL BE WEST OF U.S. 65 AND NORTH OF
I-44...WHERE HEAVY RAIN FELL LAST WEEK.  FOR THE REMAINDER OF THE
AREA...HOPEFULLY THIS WILL SIMPLY SERVE AS A MUCH NEEDED DOSE OF
RAINFALL.

MUCH OF TODAY'S INITIAL CONVECTION WILL BE WELL AHEAD OF THE
SYNOPTIC COLD FRONT...WHICH LOOKS TO SLOWLY MAKE ITS WAY ACROSS THE
CWA THROUGH MID MORNING MONDAY.  RIGHT NOW...IT IS SOMEWHAT UNCLEAR
AS HOW CONVECTION WILL EVOLVE THROUGH THE OVERNIGHT HOURS INTO
MONDAY MORNING.  SUSPECT THAT EITHER NEW OUTFLOW WILL SERVE AS THE
FOCUS...OR ELSE ADDITIONAL DEVELOPMENT WILL BE REALIZED ALONG THE
ACTUAL FRONT THROUGH THE OVERNIGHT HOURS.  HAVE MAINTAINED HIGH POPS
THROUGH MONDAY MORNING TO ACCOUNT...THOUGH DO THINK THAT THE OVERALL
SEVERE WEATHER THREAT SHOULD DECREASE A BIT THROUGH THE OVERNIGHT
HOURS TONIGHT.

AS ALLUDED TO ABOVE...SYNOPTIC FRONT SHOULD FINALLY CLEAR THE CWA BY
MIDDAY MONDAY...WITH HIGH PRESSURE THEN TAKING CONTROL FOR MOST OF
THE REMAINDER OF THE WEEK.  THIS LOOKS TO RESULT IN SOME OF THE MOST
COMFORTABLE CONDITIONS WE'VE SEEN IN QUITE A WHILE ACROSS THE
REGION...WITH NEAR NORMAL HIGHS IN THE LOW 70S AND LOW TEMPS IN THE
LOW 50S.

BOXELL

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
NEED TO MONITOR RADAR TRENDS THIS AFTERNOON...THIS EVENING...AND
THROUGH TONIGHT.

A COLD FRONT IS APPROACHING THE REGION...WHICH WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS.  ANY SHOWER OR THUNDERSTORM
THAT DIRECTLY IMPACTS AN AIRFIELD...COULD CAUSE SOME VERY GUSTY
WINDS...HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.  THE
ENVIRONMENT THIS AFTERNOON AND EVENING WILL BE IDEAL FOR DOWNBURST
WIND GUSTS.

RAIN WILL EXIT THE REGION AFTER MIDNIGHT TONIGHT...GIVING WAY TO
FAIR WEATHER FOR SEVERAL DAYS STARTING TOMORROW MORNING.

AS THE FRONT SHIFTS THROUGH SOUTHERN MISSOURI TONIGHT...SURFACE
WINDS WILL SHIFT TO THE WEST AND NORTHWEST.

CRAMER

&&

.CLIMATE...

RECORD HIGHS AND WARM LOWS THROUGH THE WEEKEND...

MAY 6TH...

SITE...REC HIGH...REC WARM LOW

SGF....90/1952...73/2007
JLN....90/2007...73/1940
UNO....89/1949...69/2007
VIH....88/1956...68/2007

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 12:58 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT SUN MAY 6 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND
  PORTIONS OF THE MISSOURI OZARKS THIS AFTERNOON. LARGE HAIL UP TO
  THE SIZE OF GOLF BALLS...AND THUNDERSTORM WIND GUSTS IN EXCESS
  OF 70 MPH WILL BE THE PRIMARY HAZARDS. LOCALIZED FLASH FLOODING
  CAN ALSO BE EXPECTED.

  THESE STORMS WILL INITIALLY DEVELOP ALONG AN OUTFLOW BOUNDARY
  THIS AFTERNOON AS IT PUSHES EAST ACROSS THE MISSOURI OZARKS AND
  INTERACTS WITH HIGH LEVELS OF INSTABILITY.

  ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND
  TONIGHT OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS AS
  THE COLD FRONT MOVES INTO THE REGION FROM THE NORTHWEST.  A FEW
  OF THESE STORMS COULD ALSO BE SEVERE...WITH LARGE HAIL AND
  DAMAGING WIND GUSTS BEING THE PRIMARY RISKS.

  THUNDERSTORMS MAY MOVE ACROSS THE SAME LOCATIONS LATE THIS
  AFTERNOON AND TONIGHT RESULTING IN THE POTENTIAL OF SOME FLASH FLOODING.

  THERE WILL BE SOME SCATTERED AREAS WHERE AFTERNOON HEAT INDICES
  REACH THE MID 90S OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS
  THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL CONTINUE INTO THE DAY ON MONDAY...ESPECIALLY
  EAST OF U.S. 65. A FEW STRONG TO SEVERE STORMS WILL ALSO BE
  POSSIBLE AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR
  THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:25 PM CDTSpecial Weather StatementSGFStone35 min
May 6, 3:01 PM CDTSevere Thunderstorm WarningSGFBarry, Stone44 min
May 6, 4:13 PM CDTSpecial Weather StatementSGFVernon32 min
May 6, 4:25 PM CDTSpecial Weather StatementSGFDade35 min
May 6, 4:38 PM CDTSevere Thunderstorm WarningSGFVernon52 min
May 6, 4:57 PM CDTSpecial Weather StatementSGFCedar33 min
May 6, 5:29 PM CDTSevere Thunderstorm WarningSGFVernon31 min
May 6, 5:31 PM CDTFlash Flood WarningSGFVernon3 hr
May 6, 6:43 PM CDTSpecial Weather StatementSGFMorgan32 min
May 6, 6:49 PM CDTSevere Thunderstorm WarningSGFMorgan41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.